PMRGCAuk
7,386 members12,122 posts

Pmr/vit d deficiency

Hi

I'm new ...

I was diagnosed with pmr 21 years ago when I was 51...took two months to get diagnosed as they said I was too young..five weeks ago was informed I am vit d deficient .. On 40000 a week d3 for eight weeks the 1000 a day here after...my rheumatologist told me it's not my pmr causing pain..

I usually have steroids which help a lot..in the meantime I'm still in pain and weakness.

My GPs are very good...when do you feel the benifit of taking vit d ?

11 Replies
oldestnewest

I was prescirbed 40,000 units per day for a month. Sort of kicked in after a week or two.

Then another blood test and 20,000 units per day for 5 or 10 days, (can't quite remember). Another blood test and all fine. 1,000 units per day maintenance dose since. I buy them from Boots, 90 tablets for just over a fiver. Could not be bothered with repeat prescriptions and they were only going to be for a short time. Did not want a repeat performance.

You say you usually have steroids, are you saying you just stopped them..........because they should never be stopped abruptly if you have been on them longer than two weeks.

If that has happened, you need an emergency appt with your GP.

Reply

You have been fighting PMR for 21 years? Wow that really scares me. I had hoped that there might be an end to this.

Reply

Hi

I have been on predoserone for years on and off ...this new rheumatologist says is the fact I have osteoporosis ( just recently had second knee replacement) but it's not my bones it's my muscles..I'm on 5mg of predoserone a day which is useless...she said the fact that it doesn't improve as the day goes on. As pmr does...I told her maybe if I sat in a chair all day and did nothing maybe..I keep active and I work a few hours a week for a respite service for people with memory issues.. Predoserone helps me get on with my life ..without it I'm constantly in pain ...too many painkillers are not good for you..I am asthmatic so needs predoserone for that sometimes...seeing rheumatologist Friday so will see what she says...I remember at the time I was diagnosed I was on predoserone for two years and told it would not return...but the damage to your muscles can not be undone...

Reply

Sometimes I really do wonder where some doctors get their info about PMR and GCA!

There is no long lasting damage to muscles due to PMR and PMR can return. PMR is just the name given to the syptoms caused by an underlying autoimmune disorder that causes your immune system to attack various tissues in the body. Autoimmune disorders (a/i) may go into remission and the symptoms disappear for a while but there is always the possibility it will reawaken and cause the symptoms again. For about 25% of patients with PMR the a/i part burns out and the patient is able to get off pred in 2 years or so but these patients remain at a higher risk of the disorder waking up and a relapse occuring at some later point. About half of patients take up to 4 to 6 years to be able to stop taking pred. And the rest of us have it for even longer, about 5% have it for life.

If you are taking 5mg a day and it "is useless" there are two options: try a bit more and see if that works or stop taking it altogether by weaning off slowly if you can. There is no point taking pred at a level that doesn't help: either take enough or don't bother. Doses under about 8mg a day do very little long term harm in fact:

practicalpainmanagement.com...

so you might as well take a dose that gives you your life back.

Or is it the doctor who thinks 5mg is useless?

1 like
Reply

I was diagnosed with PMR almost 3 years ago. I was quite excited when my Dr said it usually goes into remission in 2 to 3 years. I also am on opiates for chronic pain which is a result of a botched back fusion. I am going to a new pain doc now and having different things done to get rid of the pain in the spine. My issues is trying to know where the PMR pain stops and the chronic pain issues begin. I am only taking 6 mg of prednisone at this time and feel it should be more but I don't want to. I struggle to lift my arms most days and go up and down the stairs. My question to everyone is, how do I know what is PMR and what is just my body? I am 60 years old.

Reply

If you can't raise your arms - that is probably the PMR. Basically, the pain that goes away with pred is probably PMR. The pain medications won't touch PMR.

But there is no virtue in taking a pred dose that is too low. Then you have the downsides and no upsides to balance the bad bits out. If you feel significantly better with 8mg then go there - it is still what is called a physiological dose and associated with minimal long term side effects.

practicalpainmanagement.com...

And if you need another 1 or 2mg to really get a good result for the PMR - so be it. Because the side effects of a couple of mg more of pred are far less than with most heavy-duty pain drugs. Get rid of as much as you can with something that is not addictive and whose side effects are well documented.

1 like
Reply

I know what your saying ...but the new rheumatologist has decided vit d deficiency is the problem...think it's a new thing to blame for everything... I don't have a lot of confidence in her..she had a student with her and when I asked a question I was told I will ask the questions..I don't object to students being there but I felt a little bit like a corpse on the slab..I was not involved in the discussion...so this Friday I will request no students..she mostly ignored me ..I had to make an appointment with my doctor to explain what went on.. as I said my original rheumatologist was far better ..

My GP practice is brilliant..

Reply

They are so clever sometimes aren't they - can see things that no-one else can. There are several causes for the symptoms and there is no evidence to differentiate which is which. So tell me you don't know, but don't tell me you know for sure.

Reply

21years!So when you stopped taking Pred after 2years had your symptoms gone?

Reply

It depends, for some people there is an improvement within a couple of weeks, some take a lot longer. OH had a vit D in single figures but no symptoms. All he saw improve was that his BP went down - hypertension can be due to low vit D!

But like jinasc - i'm a bit confused and concerned about your comment about pred. Your vit D may be low - it is commonly low in patients with an autoimmune disorder but it isn't always the cause of the pain. And if you have been on pred - why aren't you now?

Reply

Two years ago as we searched for answers to my physical issues Doctors found I was B12 and Vitamin D deficient. I am vegetarian & have Celiac disease also I should mention. Thus same D vitamin program as you and an injection for B12 monthly. A few months later still dealing with the same issues was diagnosed with PMR. I'm sure the blood draw doesn't lie, if your deficient you need to address this. I guess you will know soon enough now that you are supplementing vitamin D if it is a part of your current issues. Good luck for that would be an easy fix.

Reply

You may also like...